Alert archive / Kansas / Heat Advisories in 2023
Heat Advisory 21, NWS Dodge City, KS
NWS Dodge City, KS issued this heat advisory at Aug 22, 2023, 10:25 AM CDT for Comanche County, Edwards County, Kiowa County, Kansas. It took effect at Aug 23, 2023, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2023, 10:25 AM CDT (15:25 UTC)
- In effect from
- Aug 23, 2023, 12:00 PM CDT
- Expired
- Aug 23, 2023, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Comanche County, KS, Edwards County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
650 WWUS73 KDDC 221525 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1025 AM CDT Tue Aug 22 2023 KSZ031-046-065-066-081-090-231200- /O.NEW.KDDC.EH.W.0004.230823T1700Z-230824T0100Z/ /O.CON.KDDC.EH.W.0003.230822T1700Z-230823T0100Z/ Ellis-Rush-Pawnee-Stafford-Pratt-Barber- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Pratt, Medicine Lodge, and Kiowa 1025 AM CDT Tue Aug 22 2023 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY... * WHAT...Heat index values of 105 to 110, with the hottest values in Barber county. * WHERE...Ellis, Rush, Pawnee, Stafford, Pratt and Barber Counties. * WHEN...For the first Excessive Heat Warning, until 8 PM CDT this evening. For the second Excessive Heat Warning, from noon to 8 PM CDT Wednesday. * IMPACTS...Extreme heat and humidity will significantly increase the potential for heat related illnesses, particularly for those working outdoors or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ KSZ089-231200- /O.NEW.KDDC.HT.Y.0021.230823T1700Z-230824T0100Z/ Comanche- Including the cities of Coldwater, Lake Coldwater, and Protection 1025 AM CDT Tue Aug 22 2023 ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY... * WHAT...Heat index values up to 107 expected. * WHERE...Comanche County. * WHEN...From noon to 8 PM CDT Wednesday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ Turner
4 follow-up statements
725 WWUS73 KDDC 222233 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 533 PM CDT Tue Aug 22 2023 KSZ031-046-065-066-081-090-231200- /O.CON.KDDC.EH.W.0003.000000T0000Z-230823T0100Z/ /O.CON.KDDC.EH.W.0004.230823T1700Z-230824T0100Z/ Ellis-Rush-Pawnee-Stafford-Pratt-Barber- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Pratt, Medicine Lodge, and Kiowa 533 PM CDT Tue Aug 22 2023 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY... * WHAT...Heat index values of 105 to 110, with the hottest values in Barber county. * WHERE...Ellis, Rush, Pawnee, Stafford, Pratt and Barber Counties. * WHEN...For the first Excessive Heat Warning, until 8 PM CDT this evening. For the second Excessive Heat Warning, from noon to 8 PM CDT Wednesday. * IMPACTS...Extreme heat and humidity will significantly increase the potential for heat related illnesses, particularly for those working outdoors or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ KSZ089-231200- /O.CON.KDDC.HT.Y.0021.230823T1700Z-230824T0100Z/ Comanche- Including the cities of Coldwater, Lake Coldwater, and Protection 533 PM CDT Tue Aug 22 2023 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY... * WHAT...Heat index values up to 107 expected. * WHERE...Comanche County. * WHEN...From noon to 8 PM CDT Wednesday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
612 WWUS73 KDDC 230542 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1242 AM CDT Wed Aug 23 2023 KSZ031-046-065-066-081-090-240100- /O.CON.KDDC.EH.W.0004.230823T1700Z-230824T0100Z/ Ellis-Rush-Pawnee-Stafford-Pratt-Barber- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Pratt, Medicine Lodge, and Kiowa 1242 AM CDT Wed Aug 23 2023 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * WHAT...Dangerously hot conditions with heat index values up to 106 expected. * WHERE...Ellis, Rush, Pawnee, Stafford, Pratt and Barber Counties. * WHEN...From noon today to 8 PM CDT this evening. * IMPACTS...Extreme heat and humidity will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ KSZ079-080-240100- /O.EXA.KDDC.HT.Y.0021.230823T1700Z-230824T0100Z/ Edwards-Kiowa- Including the cities of Kinsley, Lewis, Greensburg, and Haviland 1242 AM CDT Wed Aug 23 2023 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 106 expected. * WHERE...Edwards and Kiowa Counties. * WHEN...From noon today to 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ KSZ089-240100- /O.CON.KDDC.HT.Y.0021.230823T1700Z-230824T0100Z/ Comanche- Including the cities of Coldwater, Lake Coldwater, and Protection 1242 AM CDT Wed Aug 23 2023 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 107 expected. * WHERE...Comanche County. * WHEN...From noon today to 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
398 WWUS73 KDDC 232019 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 319 PM CDT Wed Aug 23 2023 KSZ031-046-065-066-081-090-240515- /O.EXT.KDDC.EH.W.0004.000000T0000Z-230826T0000Z/ Ellis-Rush-Pawnee-Stafford-Pratt-Barber- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Pratt, Medicine Lodge, and Kiowa 319 PM CDT Wed Aug 23 2023 ...EXCESSIVE HEAT WARNING NOW IN EFFECT UNTIL 7 PM CDT FRIDAY... * WHAT...Dangerously hot conditions with heat index values up to 106 expected. * WHERE...Ellis, Rush, Pawnee, Stafford, Pratt and Barber Counties. * WHEN...Until 7 PM CDT Friday. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. && $$ KSZ079-080-089-240100- /O.CON.KDDC.HT.Y.0021.000000T0000Z-230824T0100Z/ Edwards-Kiowa-Comanche- Including the cities of Kinsley, Lewis, Greensburg, Haviland, Coldwater, Lake Coldwater, and Protection 319 PM CDT Wed Aug 23 2023 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 106 expected. * WHERE...Edwards and Kiowa Counties. * WHEN...From noon today to 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. && $$
587 WWUS73 KDDC 232235 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 535 PM CDT Wed Aug 23 2023 KSZ031-046-065-066-081-090-241200- /O.CON.KDDC.EH.W.0004.000000T0000Z-230826T0000Z/ Ellis-Rush-Pawnee-Stafford-Pratt-Barber- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Pratt, Medicine Lodge, and Kiowa 535 PM CDT Wed Aug 23 2023 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM CDT FRIDAY... * WHAT...Dangerously hot conditions with heat index values up to 106 expected. * WHERE...Ellis, Rush, Pawnee, Stafford, Pratt and Barber Counties. * WHEN...Until 7 PM CDT Friday. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ KSZ079-080-089-240100- /O.CON.KDDC.HT.Y.0021.000000T0000Z-230824T0100Z/ Edwards-Kiowa-Comanche- Including the cities of Kinsley, Lewis, Greensburg, Haviland, Coldwater, Lake Coldwater, and Protection 535 PM CDT Wed Aug 23 2023 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 106 expected. * WHERE...Edwards and Kiowa Counties. * WHEN...From noon today to 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this heat advisory went out at Aug 22, 10:09 AM CDT, 16 minutes earlier.
Area forecast discussion, Aug 22, 10:09 AM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1009 AM CDT Tue Aug 22 2023 ...Updated Aviation... .SHORT TERM...(Today through Wednesday) Issued at 1218 AM CDT Tue Aug 22 2023 WV imagery indicates a broad upper level area of high pressure remaining stretched across the Central Plains into the Western High Plains. Near the surface, a weak lee side trough of low pressure remains anchored in eastern Colorado. An ongoing hot and dry pattern will continue during the period with short term ensembles showing virtually no movement to the broad scale upper level high centered across the Central Plains with the western fringe draped across the Western High Plains. Prevailing southerlies ahead of a weak lee side trough anchored in eastern Colorado will continue to reinforce the warmer air mass settled across the high plains of western Kansas. With very little change from yesterday, look for afternoon highs ranging from the upper 90s(F) to a little above 100F with the hottest temperatures once again in central Kansas. Expect lows tonight down into the upper 60s(F) to the mid 70s(F). .LONG TERM...(Wednesday night through Monday) Issued at 100 AM CDT Tue Aug 22 2023 Hot/dry conditions are likely to persist through the end of the week, although medium range ensembles do begin to show the upper level high sinking slightly southwestward into the South Plains as an upper level shortwave crests the ridge axis in southern Canada late Thursday then drops southeast through the Upper Midwest Friday, sending a weak attendant cold front southward through the Central Plains before stalling out. Although hotter temperatures remain forecast with temperatures in the upper 90s(F) to just above 100F the first couple of days of the period, there is increasing confidence for high temperatures dropping closer to normal seasonal levels by end of week Friday. Additionally, minimal precip chances return to portions of western Kansas as early as Friday evening in association with the aforementioned weak cold front arrival. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1009 AM CDT Tue Aug 22 2023 Excellent flying weather will continue through this TAF cycle, with varying amounts of cirrus. Light winds will continue with a southerly component. && .PRELIMINARY POINT TEMPS/POPS... DDC 102 73 102 72 / 0 0 0 0 GCK 99 70 99 69 / 0 0 0 0 EHA 97 68 101 69 / 0 0 0 0 LBL 99 70 100 69 / 0 0 0 0 HYS 104 75 103 74 / 0 0 0 0 P28 103 77 103 74 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM CDT this evening for KSZ031- 046-065-066-081-090. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Turner
Hazardous weather outlook, Aug 22, 3:22 AM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 322 AM CDT Tue Aug 22 2023 KSZ030-031-043>046-061>066-074>081-084>090-230830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 322 AM CDT Tue Aug 22 2023 /222 AM MDT Tue Aug 22 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight An Excessive Heat Warning is in effect today. See the Weather Message for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 10:25 AM CDT | Excessive Heat Warning | DDC | Barber, Ellis, Pawnee, Pratt, Rush, Stafford | 3 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.